Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, May 13, 2020

May 13, 2020 · NWS OUN · 17 events in 8 counties and zones

Storms developed along a dryline over the Texas panhandle and moved into western Oklahoma, producing hail and wind reports on the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed along a dryline over the Texas panhandle and moved into western Oklahoma, producing hail and wind reports on the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:27 PM CST, 16 minutes earlier.

Area forecast discussion, May 13, 5:27 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Wed May 13 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 208 PM CDT Wed May 13 2020

Still awaiting the development of convection in the vicinity of
a dryline this afternoon. The dryline has mixed into the eastern
Oklahoma Panhandle and extends south/southwest. Surface winds
have backed some over the past hour, especially across southern
parts of the Texas panhandle. Increased convergence in this area
along with an approaching shortwave trough will be sufficient for
thunderstorm develop by 21Z or so. Storm may not be numerous at
first, but are expected to become more numerous during the late
afternoon and evening. Relatively weak mid level flow should
result in mainly a damaging wind and hail threat with the storms
that move into western Oklahoma and northern Texas. Although storm
intensity may decrease some, there will be a continued threat of
hail and wind as storms move into central/south central Oklahoma
during the mid to late evening.

Storms will modify the current airmass in place but it will
quickly recover Thursday morning into the afternoon. At this time,
it appears a dryline will mix farther east Thursday afternoon into
far western Oklahoma. A few severe storms may form by late
afternoon near this boundary.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 351 AM CDT Wed May 13 2020

For Thursday, there is no appreciable synoptic-scale ascent
(neutral mid-level height tendency). There is a slight chance
thunderstorms may develop in vicinity of a frontal boundary across
northwest/north central Oklahoma and along a dryline across
western Oklahoma/north Texas with daytime heating. Coverage of
storms (if they develop) appears isolated at best. A complex of
thunderstorms will likely develop across Kansas and Missouri. The
complex could affect areas across north central and perhaps
central Oklahoma as it moves southward Thursday night.

For Friday, a moist, unstable airmass will remain across the area
with some notable meso- to synoptic scale features. A wind
shift/weak cold front may move into northern Oklahoma. In
addition, there could be a remnant boundary from the previous
night's convection. Finally, a subtle PV anomaly may provide some
synoptic-scale ascent. These features will result in a continued
chance for showers and thunderstorms.

For Saturday, a closed-low is forecast will develop across the
Southern Plains. Model consensus has the center of the low in
central to north Texas. There will be a continued moderate to high
chance for showers and thunderstorms with the low in the
vicinity. The low may drift far enough to the east to result in
drier weather by early next week as a mid-level ridge develops
to the west.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Wed May 13 2020

Scattered thunderstorms will move across western Oklahoma through
about 03Z, and may survive into central Oklahoma toward 04Z to
07Z or so. They may cause rather strong winds, even while
weakening, through this time period. Low clouds are expected to
redevelop overnight, covering most of our forecast area by 10Z or
so. Similar to today, though probably a little earlier, ceilings
should rise, and break up, during the late morning or early
afternoon. A surface front will cause some erratic winds over
northwest Oklahoma tomorrow afternoon and evening.

CmS
&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  67  81 /  60  10  30  40
Hobart OK         62  88  67  87 /  70  20  20  30
Wichita Falls TX  65  90  69  88 /  70  10  10  20
Gage OK           60  87  60  83 /  30  20  20  10
Ponca City OK     65  84  64  79 /  20  20  60  60
Durant OK         68  84  68  83 /  50  20  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....10
AVIATION...23
Hazardous weather outlook, May 13, 11:41 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Wed May 13 2020

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Wed May 13 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a risk for severe thunderstorms from 5 PM this afternoon
to 3 AM tonight. An Enhanced Risk area is across west central and
southwest Oklahoma and north Texas. It includes locations near
Hobart, Clinton, and Altus in Oklahoma, and Vernon in Texas. A
Slight Risk includes most of the remaining area except far east
central and southeast Oklahoma. It includes locations near
Oklahoma City, Ardmore, Woodward, and Ponca City.

Initially, near the border with the Texas Panhandle,
thunderstorms are expected to be isolated to widely scattered,
with the primary hazards being very large hail up to the size of
baseballs, damaging wind gusts up to 80 mph, and a low tornado
risk.

As thunderstorms move east, they are expected to consolidate into
one or more line segments this evening. As this occurs, the
primary hazard will become damaging wind gusts. Thunderstorms are
expected to gradually weaken as they approach Interstate-35 late
this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations late afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance for strong to severe storms on Thursday, most
likely in north-central Oklahoma in the late afternoon and
evening. Strong to severe storms will be possible again on Friday
and Saturday, but timing and location are still uncertain.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 13, 4:43 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
543 PM CDT Wed May 13 2020

OKZ014>016-021-132330-
Roger Mills OK-Dewey OK-Beckham OK-Custer OK-
543 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills...
southwestern Dewey...north central Beckham and northwestern Custer
Counties Until 630 PM CDT...

AT 540 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended 5 miles southeast of Cheyenne, moving northeast at 55
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Cheyenne, Hammon, Leedey, Butler, Strong City, Moorewood, Foss
Reservoir and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3542 9971 3560 9979 3596 9920 3562 9895
TIME...MOT...LOC 2240Z 240DEG 49KT 3557 9959

03
Special weather statement, May 13, 5:22 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
622 PM CDT Wed May 13 2020

OKZ014-140000-
Roger Mills OK-
622 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Roger Mills County Until
700 PM CDT...

AT 618 PM CDT, a strong thunderstorm was located 4 miles south of
Allison, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Cheyenne, Reydon, Strong City, Roll and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3573 10000 3586 9970 3585 9968 3556 9948
      3547 10000
TIME...MOT...LOC 2318Z 241DEG 38KT 3554 10008

03
Special weather statement, May 13, 5:39 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
639 PM CDT Wed May 13 2020

OKZ021-034-140015-
Beckham OK-Greer OK-
639 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Beckham and north central
Greer Counties Until 715 PM CDT...

AT 638 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended near Delhi, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Elk City, Sayre, Carter and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3542 9967 3542 9937 3520 9936 3499 9964
      3512 9982
TIME...MOT...LOC 2338Z 215DEG 31KT 3513 9970

03

The radar

The Amarillo radar (KAMA), 164 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Roger Mills

When
May 13, 5:43 PM CST
Where
Roger Mills County, 3.06 mi SW of Reydon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.620, -99.960

Hail, Beckham

When
May 13, 5:50 PM CST
Where
Beckham County, 3.5 mi S of Sayre
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.250, -99.630

Hail, Beckham

When
May 13, 5:53 PM CST
Where
Beckham County, 1.49 mi SSE of Sayre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.280, -99.630

Approximated location.

Thunderstorm Wind, Harmon

When
May 13, 6:02 PM CST
Where
Harmon County, 3.98 mi W of Hollis
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.690, -99.990

Hail, Beckham

When
May 13, 6:08 PM CST
Where
Beckham County, 3.06 mi SE of Sayre
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.270, -99.600

Time and location estimate from radar.

Hail, Beckham

When
May 13, 6:09 PM CST
Where
Beckham County, Elk City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.410, -99.420

Thunderstorm Wind, Harmon

When
May 13, 6:10 PM CST
Where
Harmon County, 0.57 mi W of Vinson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.900, -99.870

Estimated severe wind gust.

Thunderstorm Wind, Harmon

When
May 13, 6:10 PM CST
Where
Harmon County, 1.7 mi W of Vinson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.900, -99.890

Estimated severe wind gust.

Thunderstorm Wind, Harmon

When
May 13, 6:12 PM CST
Where
Harmon County, 2.65 mi WSW of Vinson
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.880, -99.900

Small tree limbs broken.

Hail, Beckham

When
May 13, 6:30 PM CST
Where
Beckham County, 3.07 mi SE of Erick
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.180, -99.830

Time and location estimated from radar.

Thunderstorm Wind, Greer

When
May 13, 6:54 PM CST
Where
Greer County, 0.69 mi S of Mangum
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.870, -99.500

Also pea sized hail reported.

Thunderstorm Wind, Washita

When
May 13, 7:15 PM CST
Where
Washita County, 0.89 mi SW of Burns Flat
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.350, -99.190

Hail, Roger Mills

When
May 13, 7:42 PM CST
Where
Roger Mills County, 2.76 mi N of Strong City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.710, -99.600

Hail, Roger Mills

When
May 13, 8:00 PM CST
Where
Roger Mills County, 4.16 mi WSW of Angora
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.820, -99.510

Hail, Dewey

When
May 13, 8:28 PM CST
Where
Dewey County, 2.15 mi SSW of Leedey
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.840, -99.360

Hail, Comanche

When
May 13, 9:52 PM CST
Where
Comanche County, 0.57 mi E of Meers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.780, -98.570

Hail, Cleveland

When
May 13, 10:54 PM CST
Where
Cleveland County, 5.46 mi WNW of Moore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.363, -97.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896923, 896924, 896933, 896934, 896935, 896936, 896937, 896938, 896939, 896940, 896941, 896942, 896945, 896946, 896949, 896950, 896952.